SEARCH

SEARCH BY CITATION

Keywords:

  • aspirin hypersensitivity;
  • drug allergy;
  • nonsteroidal anti-inflammatory drugs

To cite this article: Kowalski ML, Makowska JS, Blanca M, Bavbek S, Bochenek G, Bousquet J, Bousquet P, Celik G, Demoly P, Gomes ER, Niżankowska-Mogilnicka E, Romano A, Sanchez-Borges M, Sanz M, Torres MJ, De Weck A, Szczeklik A, Brockow K. Hypersensitivity to nonsteroidal anti-inflammatory drugs (NSAIDs) – classification, diagnosis and management: Review of the EAACI/ENDA and GA2LEN/HANNA. Allergy 2011; 66: 818–829.

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs) are responsible for 21–25% of reported adverse drug events which include immunological and nonimmunological hypersensitivity reactions. This study presents up-to-date information on pathomechanisms, clinical spectrum, diagnostic tools and management of hypersensitivity reactions to NSAIDs. Clinically, NSAID hypersensitivity is particularly manifested by bronchial asthma, rhinosinusitis, anaphylaxis or urticaria and variety of late cutaneous and organ-specific reactions. Diagnosis of hypersensitivity to a NSAID includes understanding of the underlying mechanism and is necessary for prevention and management. A stepwise approach to the diagnosis of hypersensitivity to NSAIDs is proposed, including clinical history, in vitro testing and/or provocation test with a culprit or alternative drug depending on the type of the reaction. The diagnostic process should result in providing the patient with written information both on forbidden and on alternative drugs.